Diarrhea can occur with certain types of chemotherapy drugs. Because chemotherapy kills rapidly dividing cancer cells, it also destroys other rapidly dividing normal cells like the cells that line your intestine. When this happens, your ability to absorb nutrients may be weakened. This can cause dehydration (loss of water from the body) and electrolyte imbalances (for example low potassium) to occur.
Ways to Manage Diarrhea
The following diet suggestions are very important in reducing diarrhea.
- Avoid greasy, spicy, or fried foods.
- Avoid milk and dairy products.
- Because of their high-fiber, avoid vegetables while you have diarrhea.
- Bananas, rice, applesauce, toast (called the BRAT diet), and clear liquids are a good starting point.
- Other food suggestions include: crackers, cottage cheese, Jello, noodles, oatmeal, boiled potatoes, plain or vanilla yogurt
- Eventually, you can add pasta without sauce, white-meat chicken without skin, scrambled eggs, and other simple non-greasy foods.
Drinking plenty of liquids is very important when you have diarrhea as a side effect of cancer treatment. You must drink enough clear liquids to make up for the fluids lost due to diarrhea. In addition to plain water, you should include fluids that contain some sugar and salt, such as broth or Gatorade®. Avoid drinks with caffeine, as they can actually increase diarrhea.
In some cases, when a chemotherapy drug is known to cause diarrhea, your oncologist will prescribe an antidiarrheal medication. Please do not take an over-the-counter medicine until checking with your doctor or nurse.
When to Call the Doctor
Please call and let us know if any of the following occur:
- Blood in the stool
- Severe abdominal cramps
- Fever of 101°F or greater
- Dizziness and weakness